Colorado, 2022

Debris Flow in Colorado, August 7, 2022

August 7, 2022 · NWS GJT · 1 event in 1 county or zone

Enough residual moisture remained present across southwest Colorado to fuel isolated to scattered showers and thunderstorms across the region. Storms were slow moving and produced heavy rain.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Enough residual moisture remained present across southwest Colorado to fuel isolated to scattered showers and thunderstorms across the region. Storms were slow moving and produced heavy rain. A localized debris flow occurred in La Plata County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Aug 7, 11:02 AM MST, 2 hours 13 minutes earlier.

Area forecast discussion, Aug 7, 11:02 AM MST, 2 hours 13 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1202 PM MDT Sun Aug 7 2022

.SHORT TERM...(Today through Monday)
Issued at 209 AM MDT Sun Aug 7 2022

A few lingering showers persist along the WY/CO border in response
to a shortwave moving across the area this morning. Coverage is
trending very quickly however so by daybreak, dry conditions will
be predominant. On the backside of the shortwave, winds will
become northwesterly and usher in drier air from north to south.
High pressure will also start to form over the Western Slope
which will also aid in turning winds more northerly. Models have
been consistent, however, with convection firing over the San
Juans this afternoon and to a lesser extent along the Continental
Divide. Highest PWATs remain in that general area and the
strongest divergence aloft is also found there so with some lift
and moisture in place, showers and thunderstorms look a safe bet.
CAM guidance, both the NAMNEST and HRRR, are a bit more aggressive
with some weak convection firing over most of the higher terrain
today. NBM isn't so bullish so a bit of a discrepancy for this
afternoon and will follow NBM's lead as it has been consistent for
the last several model runs. As we've seen for the San Juans,
expect some heavy rainers due to slow movement as steering flow is
only on the order of 5 to 10 mph. Rest of the CWA will be similar
to yesterday...hot with flat CU.

Sounding like a broken record for Monday as the area of high
pressure remains across our area and one guess for where precip
falls. You guessed it. The San Juans continue their streak of
afternoon convection along with the Continental Divide. Rest of
the CWA will see a few clouds over the higher terrain and that'll
be about it. Hot temperatures continue.

.LONG TERM...(Monday night through Saturday)
Issued at 209 AM MDT Sun Aug 7 2022

A cutoff low will have set up off the PacNW coast at the start of
the long term period as high pressure remains over the CWA. The
interaction of these 2 features will bring a plume of monsoonal
moisture up through Arizona into western Utah and Nevada. We'll
likely see some convection for the San Juans as we've been seeing
over the last few days thanks to favorable orographics and
increased moisture...the rest of us will see dry and warm
conditions. By Wednesday, the closed low starts to lift northeastward
which will finally cause the high pressure to also shift eastward.
The end result will also be an easterly shift of the monsoonal
moisture which will increase chances for convection across eastern
UT and western CO. In fact, afternoon and evening convection
looks to increase in coverage and intensity Wednesday onwards
through Saturday. Some timing differences do pop-up though with
the EC a bit slower in the low moving out so if you follow the EC,
Wednesday would be more dry with the push of heavier precip not
kicking in until Thursday onwards. Either way, confidence is
slowly starting to increase with this solution as only minor
changes have occurred over the last few model runs.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1202 PM MDT Sun Aug 7 2022

VFR conditions will prevail for the next 24 hours. Isolated to
scattered showers and thunderstorms will fire again this
afternoon. Most of this activity will favor the San Juans,
Continental Divide mountains and adjacent southern valleys.
Maintained VCTS for KTEX and KDRO with this update given proximity
to richer monsoonal moisture. Elsewhere, partly to mostly sunny
skies will be the rule with limited precipitation chances. Winds
will mainly be light and terrain driven, though a few afternoon
gusts to 20 knots are possible in the higher elevations.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...None.
UT...None.
&&

SHORT TERM...TGR
LONG TERM...TGR
AVIATION...TGJT
Hazardous weather outlook, Aug 7, 2:00 AM MST, 11 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
300 AM MDT Sun Aug 7 2022

COZ001>014-017>023-UTZ022>025-027>029-081200-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
300 AM MDT Sun Aug 7 2022

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

Most areas will remain dry today except the San Juans northward
along the Continental Divide. Showers and thunderstorms will form
this afternoon in those areas with some heavy rain possible under
the strongest convection.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

The San Juans will remain favored for convection through
Wednesday. After that, moisture begins to increase across all of
eastern Utah and the Western Slope bringing increased chances for
convection each afternoon from Wednesday into the weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, Aug 7, 12:45 PM MST, 30 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
145 PM MDT Sun Aug 7 2022

COZ019-072015-
Southwest San Juan Mountains CO-
145 PM MDT Sun Aug 7 2022

...A strong thunderstorm will impact portions of southeastern
Hinsdale County through 215 PM MDT...

At 145 PM MDT, Doppler radar was tracking a strong thunderstorm 22
miles northwest of Pagosa Springs, or 41 miles northeast of Durango,
moving northwest at 10 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This storm will remain over mainly rural areas of southeastern
Hinsdale County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3756 10733 3769 10726 3761 10713 3751 10713
      3749 10714
TIME...MOT...LOC 1945Z 124DEG 10KT 3757 10721

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

BGB
Special weather statement, Aug 7, 12:47 PM MST, 28 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
147 PM MDT Sun Aug 7 2022

COZ019-022-072015-
Animas River Basin CO-Southwest San Juan Mountains CO-
147 PM MDT Sun Aug 7 2022

...A strong thunderstorm will impact portions of central La Plata
County through 215 PM MDT...

At 146 PM MDT, Doppler radar was tracking a strong thunderstorm over
Durango, moving southeast at 10 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of central La Plata
County, including the following locations... Falfa.

This includes the following highways...
 U.S. Highway 550 in Colorado between mile markers 13 and 24.
 U.S. Highway 160 in Colorado between mile markers 77 and 93.
 Colorado 172 between mile markers 22 and 24.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3729 10798 3732 10786 3721 10773 3715 10796
TIME...MOT...LOC 1946Z 330DEG 10KT 3726 10790

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Miller

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 debris flow. Local standard time, as filed.

Debris Flow, La Plata

When
August 7, 1:15 PM MST
Where
La Plata County, 5.29 mi NE of Vallecito to 5.12 mi NE of Vallecito
Cause
Heavy Rain
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
37.440, -107.540

Heavy rain from thunderstorms triggered a mudslide north of the Vallecito Marina and Yacht Club across CR 501.

What these are

Debris Flow
A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2022Every state in 2022This day in weather historyWarnings in Colorado, August 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1037692.